Alert archive / Texas / Tornado Warnings in 1998

Tornado Warning 48, NWS San Angelo, TX

October 5, 1998Crockett County, Texas

NWS San Angelo, TX issued this tornado warning at Oct 5, 1998, 7:13 PM CDT for Crockett County, Texas. It was in force for 77 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Oct 5, 1998, 7:13 PM CDT (00:13 UTC)
Expired
Oct 5, 1998, 8:30 PM CDT
In force
77 min
Issued by
NWS San Angelo, TX
Area
Whole counties

County Crockett County, TX

The radar

The San Angelo radar (KSJT), 113 km from the middle of the area, began a volume at 00:16 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 5, 7:30 PM CDTHail 1Ozona, TX

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 0.2 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 1998-10-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 1998-10-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 4 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2603 m above ground
0-6 km bulk shear
80 kt
0-1 km storm-relative helicity
4 m²/s²
0-3 km storm-relative helicity
213 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSJT 060013 RRA
TORSJT
TXC105-060130-

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE SAN ANGELO TX
713 PM CDT MON OCT 5 1998

THE NATIONAL WEATHER SERVICE IN SAN ANGELO HAS ISSUED A

* TORNADO WARNING FOR...
  SOUTHERN CROCKETT COUNTY IN WEST CENTRAL TEXAS

* UNTIL 830 PM CDT

* AT 711 PM CDT... DOPPLER RADAR AT SAN ANGELO INDICATED A
  DEVELOPING TORNADO 21 MILES SOUTHWEST OF OZONA... MOVING EAST AT
  25 MPH.

THE TORNADO WILL CROSS( HIGHWAY 163 AROUND 750 PM CDT.


IF YOU ARE IN A CAR...GO IN A NEARBY STURDY BUILDING! AS A LAST
RESORT LIE FLAT IN A DITCH AND COVER YOUR HEAD.

TH/SJM

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS San Angelo, TX wrote its last area forecast discussion before this tornado warning went out at Oct 5, 1:53 PM CDT, 5 hours 20 minutes earlier.

Area forecast discussion, Oct 5, 1:53 PM CDT, 5 hours 20 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SAN ANGELO TX
153 PM CDT MON OCT 5 1998

FRONT CONTINUES TO DROP SOUTHWARD FROM NEAR KMAF TO BETWEEN KSJT AND
KABI AT 1850Z...WITH SCATTERED SHOWERS AND STORMS DEVELOPING NORTH OF
THE FRONT ACROSS THE BIG COUNTRY. A VERY UNSTABLE CONTINUES AHEAD OF
THE FRONT...WITH CAPES RUNNING AT OR ABOVE 3000. ALOFT...LONGWAVE
TROUGH CONTINUES OVER THE SOUTHERN ROCKIES...WITH TWO SIGNIFICANT
SHORTWAVES. THE FIRST SHORTWAVE IS EVIDENT ON WATER VAPOR IMAGERY
ACROSS NEW MEXICO...WITH A SECOND WAVE DROPPING INTO ARIZONA.

GIVEN THE RADAR TRENDS...WILL LEAN TOWARD THE FRONT MOVING EXTENDING
FROM SAN ANGELO TO BROWNWOOD AROUND 5 PM...AND THEN MOVING INTO THE
NORTHERN EDWARDS PLATEAU AND NORTHWEST HILL COUNTRY BY MID EVENING.
THE FIRST SHORTWAVE WILL AID DEVELOPMENT THIS AFTERNOON AND
EVENING... WITH THE SECOND WAVE KICKING OFF ANOTHER ROUND OF
ACTIVITY TOWARDS SUNRISE. THUS...WILL LEAN TOWARDS FAIRLY HIGH POPS
AREAWIDE...WITH BEST CHANCES ACROSS THE SOUTHEAST AND WHERE SQUALL
LINE DEVELOPMENT CERTAINLY POSSIBLE THIS EVENING. AS FOR TEMPS...LOWS
UPSTREAM ACROSS THE SOUTH PLAINS AND PANHANDLE WERE IN THE LOW TO
MID 50S THIS MORNING. NGM MOS GUIDANCE NUMBERS FROM THE MID 50S TO
NEAR 60 FOR LOWS DO NOT LOOK UNREASONABLE.

MODELS SIMILAR IN PUSHING THE SECOND SHORTWAVE THROUGH ON TUESDAY
MORNING...WITH THE LONGWAVE TROUGH AXIS FOLLOWING DURING THE DAY.
THINK THE ETA MAY BE UNDERDOING CLOUD COVER...AND WILL THUS LEAN
TOWARDS A NGM AND AVIATION BLEND...FAIRLY EXTENSIVE CLOUD COVER
DURING THE MORNING...WITH PERHAPS SOME CLEARING FROM THE WEST BY LATE
AFTERNOON. GIVEN THAT SOME SUNSHINE EXPECTED...WILL GO A TOUCH ABOVE
MOS FOR HIGHS.

ABI 0:54/070 43
JCT 060/071 73
SJT 057/072 42

07

In the hours before

Special weather statement, Oct 5, 2:30 PM CDT, 4 hours 43 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-061300-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 PM CDT MON OCT 5 1998

...THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL CONTINUE TO DEVELOP
ACROSS WEST CENTRAL TEXAS THROUGH TONIGHT...

A VERY MOIST AND UNSTABLE AIR MASS WILL CONTINUE ACROSS ALL OF WEST
CENTRAL TEXAS THROUGH TONIGHT. AS A STRONG COLD FRONT ACROSS THE
NORTHERN CONCHO VALLEY AND HEARTLAND EARLY THIS AFTERNOON MOVES
THROUGH THE REMAINDER OF THE AREA THIS EVENING...THUNDERSTORMS WILL
RAPIDLY DEVELOP. IN ADDITION...AN UPPER LEVEL DISTURBANCE MOVING
INTO WEST TEXAS WILL HELP GENERATE STORMS BEHIND THE COLD FRONT AS
WELL. WITH THE AMOUNT OF INSTABILITY PRESENT... ANY STORM THAT DOES
DEVELOP MAY QUICKLY REACH SEVERE LIMITS...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS. ALTHOUGH A SEVERE STORM MAY
DEVELOP JUST ABOUT ANYWHERE ACROSS THE AREA...THE HIGHEST THREAT
WILL BE AHEAD OF THE COLD FRONT ACROSS THE SOUTHEAST HALF OF THE
AREA...ROUGHLY ALONG AND SOUTHEAST OF A BROWNWOOD TO SAN ANGELO TO
OZONA LINE.

THE THUNDERSTORM THREAT WILL CONTINUE THROUGH THE OVERNIGHT HOURS
AS A SECOND UPPER LEVEL DISTURBANCE MOVES INTO THE SOUTHERN PLAINS
AROUND SUNRISE.

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SATSPSSAT. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

07
Special weather statement, Oct 5, 2:30 PM CDT, 4 hours 43 minutes before
TXZ049-053-054-064>066-071>073-076>078-098-099-113-114-127-128-
139-140-154-155-168>170-061300-

WEST CENTRAL TEXAS THUNDERSTORM OUTLOOK
NATIONAL WEATHER SERVICE SAN ANGELO TX
230 PM CDT MON OCT 5 1998

...THUNDERSTORMS...A FEW POSSIBLY SEVERE...WILL CONTINUE TO DEVELOP
ACROSS WEST CENTRAL TEXAS THROUGH TONIGHT...

A VERY MOIST AND UNSTABLE AIR MASS WILL CONTINUE ACROSS ALL OF WEST
CENTRAL TEXAS THROUGH TONIGHT. AS A STRONG COLD FRONT ACROSS THE
NORTHERN CONCHO VALLEY AND HEARTLAND EARLY THIS AFTERNOON MOVES
THROUGH THE REMAINDER OF THE AREA THIS EVENING...THUNDERSTORMS WILL
RAPIDLY DEVELOP. IN ADDITION...AN UPPER LEVEL DISTURBANCE MOVING
INTO WEST TEXAS WILL HELP GENERATE STORMS BEHIND THE COLD FRONT AS
WELL. WITH THE AMOUNT OF INSTABILITY PRESENT... ANY STORM THAT DOES
DEVELOP MAY QUICKLY REACH SEVERE LIMITS...WITH LARGE HAIL AND
DAMAGING WINDS THE PRIMARY THREATS. ALTHOUGH A SEVERE STORM MAY
DEVELOP JUST ABOUT ANYWHERE ACROSS THE AREA...THE HIGHEST THREAT
WILL BE AHEAD OF THE COLD FRONT ACROSS THE SOUTHEAST HALF OF THE
AREA...ROUGHLY ALONG AND SOUTHEAST OF A BROWNWOOD TO SAN ANGELO TO
OZONA LINE.

THE THUNDERSTORM THREAT WILL CONTINUE THROUGH THE OVERNIGHT HOURS
AS A SECOND UPPER LEVEL DISTURBANCE MOVES INTO THE SOUTHERN PLAINS
AROUND SUNRISE.

SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND EVENING.

FOR THE SOUTHWEST TEXAS AND SOUTHEAST NEW MEXICO OUTLOOK SEE
PRODUCT LBBSPSMAF. FOR THE SOUTH CENTRAL TEXAS OUTLOOK SEE PRODUCT
SATSPSSAT. FOR THE CENTRAL OKLAHOMA OUTLOOK SEE PRODUCT OKCSPSOKC.

07
Local storm report, Oct 5, 3:50 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
350 PM CDT MON OCT 05 1998

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....

0348 PM    WINTERS                   TX   0.75 INCH HAIL
10/05/98   RUNNELS                        DIME SIZE HAIL
Local storm report, Oct 5, 3:50 PM CDT, 3 hours 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
350 PM CDT MON OCT 05 1998

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....

0348 PM    WINTERS                   TX   0.75 INCH HAIL
10/05/98   RUNNELS                        DIME SIZE HAIL
Local storm report, Oct 5, 4:07 PM CDT, 3 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SAN ANGELO TX
407 PM CDT MON OCT 05 1998

TIME(CDT)  .....CITY LOCATION.....   STATE...EVENT/REMARKS...
           ....COUNTY LOCATION....

0350 PM    WINTERS                   TX   1.50 INCH HAIL
10/05/98   RUNNELS                        WALNUT SIZE HAIL

The office that day

Everything else NWS San Angelo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 5, 7:23 PM CDTSevere Thunderstorm WarningSJTTom Green62 min
Oct 5, 7:25 PM CDTTornado WarningSJTSchleicher50 min
Oct 5, 7:33 PM CDTSevere Thunderstorm WarningSJTConcho, Menard62 min
Oct 5, 8:34 PM CDTSevere Thunderstorm WarningSJTKimble, Menard61 min
Oct 5, 8:43 PM CDTSevere Thunderstorm WarningSJTSutton77 min
Oct 5, 10:26 PM CDTFlash Flood WarningSJTKimble3 hr

Nearby

Tornado Warnings in Texas, 1998Every tornado warning in 1998Tornadoes in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.